Alert archive / Michigan / Small Craft Advisories in 2023

Small Craft Advisory 64, NWS Gaylord, MI

August 26, 2023

NWS Gaylord, MI issued this small craft advisory at Aug 26, 2023, 3:19 AM EDT. It took effect at Aug 26, 2023, 10:00 AM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Aug 26, 2023, 3:19 AM EDT (07:19 UTC)
In effect from
Aug 26, 2023, 10:00 AM EDT
Expired
Aug 26, 2023, 10:33 PM EDT
In force
13 hr
Issued by
NWS Gaylord, MI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Aug 25, 2:18 PM EDT, 13 hours 1 minute earlier.

Area forecast discussion, Aug 25, 2:18 PM EDT, 13 hours 1 minute before
Area Forecast Discussion
National Weather Service Gaylord MI
218 PM EDT Fri Aug 25 2023

.NEAR TERM...(Through Tonight)
Issued at 212 PM EDT Fri Aug 25 2023

High Impact Weather Potential: Isolated strong storm possible in the
eastern U.P. late this afternoon.

Pattern Synopsis/Forecast: Southern Plains thermal ridge/heat dome
remains in place through much of the near-term forecast period,
although signs of this feature breaking down begin to prevail
tonight. Relatively fast northwest flow aloft remains in place
locally with the primary focus revolving around a mid-level wave
currently situated from near Hudson Bay southwestward into the
upper MS Valley. Weak surface response with sfc low pressure near
the Arrowhead of MN early this afternoon will slide east across
Ontario late today into tonight, ultimately dragging a decaying
cold front across northern MI from northwest to southeast. Beyond
this, expansive surface high pressure across the northern
Plains/southern Canada will begin to build higher surface
pressures back into northern Michigan toward Saturday morning.

Primary Forecast Concerns: Cloud trends along with shower/
thunderstorm potential.

Pockets of low clouds certainly have been slow to mix out through
the morning hours, although more peeks of sun beginning to prevail
early this afternoon. Expect that trends to slowly continue across
much of northern lower this afternoon.

Focus transitions to aforementioned upstream cold front that's
currently draped across western Lake Superior, the western U.P.,
into northern WI. This boundary will make slow eastward progress
toward and eventually across northern Michigan this evening into
tonight. Initial shower and isolated thunderstorm chances progged
across the U.P. and the tip of the mitt later this afternoon and
early evening. That said, the primary mid-level support remains
detached to our north with low-level convergence decaying with
time going through this evening/tonight...leaving much to be
desired with respect to shower intensity/coverage across the
remainder of northern lower. It's conceivable that many across
northern lower MI see very little, if any, rainfall tonight.

As has been alluded to the past couple of forecast cycles, while any
severe chances remain minimal, a rogue strong storm still can't be
ruled out across eastern upper through sunset given MLCAPE values
topping out around 750 J/kg and deep layer shear around 40 kts.
Those chances diminish greatly with southward extent.

Low temperatures tonight generally spanning the 50s area-wide.
Perhaps another night with low clouds and some patchy drizzle
post-frontal passage with highest chances for this across
sections of northeast lower.

&&

.SHORT TERM...(Saturday through Monday)
Issued at 212 PM EDT Fri Aug 25 2023

High Impact Weather Potential: Minimal.

Pattern Forecast: Highest heights across the southern U.S. retreat
farther west across the Desert Southwest as we head through this
weekend. Locally, northern MI will lie on the western periphery of
low-amplitude troughing through much of the forecast period with an
impact-free shortwave progged to slide across the region late
Sunday/Sunday night as surface high pressure dominates northern MI's
sensible weather through the forecast period.  A more robust wave
progged to be approaching toward the very tail end of the forecast
period, likely increasing precipitation chances Monday night/Tuesday.

Primary Forecast Concerns: Cloud trends Saturday. Overnight low
temperature trends.

Initial low clouds and perhaps a touch of patchy drizzle/mist across
sections of northern lower MI Saturday morning are expected to be
rather slow to mix out through the day, but nonetheless, do
anticipate that many areas realize more sunshine by later in the
day. More sun earlier in the day anticipated across eastern upper.
Temperatures somewhat dependent on how fast that clearing prevails,
but current confidence lies in a solution that keeps temperatures a
few degrees below normal for most spots...generally ranging from the
upper 60s to low 70s area-wide.

The remainder of the weekend into the start of next week looks to
feature mainly clear skies with moderating temperatures. Some high
cloud expected to increase as we go through the day Monday in
advance of the aforementioned approaching wave late in the period.

Saturday and Sunday nights likely to feature some rather chilly
temperatures, especially across the typically cooler/interior
locales as decent radiational cooling conditions are anticipated
both nights. A few of the coolest spots falling to a degree or two
on either side of 40 seems feasible with most spots ranging form the
mid 40s to low 50s.

&&

.LONG TERM...(Monday night through Friday)
Issued at 212 PM EDT Fri Aug 25 2023

High Impact Weather Potential...Minimal.

A mid-level shortwave will occupy the Upper Great Lakes this
Tuesday and bring the best chances of widespread precipitation to
the CWA for the forecast period. No evidence of strong low
pressure development and a lack of instability will keep rainfall
amounts relatively low and struggle any thunderstorm development.
A few storms producing locally heavy rainfall still remains
possible, but overall...scattered showers will persist for the
majority of northern Michigan. A ridge moving across the northern
Plains will settle into the region for the middle of next week.
This pattern supports high pressure and dry weather for Wednesday
and Thursday. Northwest flow will keep temperatures near normal
with highs near 70 for most areas and lows in the lower 50s and
40s besides locations influenced by marine layers. Guidance is
hinting at another shortwave trough moving across the upper
Midwest and returning chances of precip by the end of the work
week. A lot of uncertainty still remains for this system so PoPs
will remain low at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 111 PM EDT Fri Aug 25 2023

MVFR to VFR this afternoon as low clouds continue to slowly
scatter out and bases rise. Some more low clouds look increasingly
likely behind a passing cold front tonight. This front may also
bring a few showers, with perhaps a couple of thunderstorms mainly
at CIU. No significant wind concerns.

&&

.MARINE...
Issued at 212 PM EDT Fri Aug 25 2023

No significant marine concerns foreseen for at least the next
several days. Northeast winds do become a touch gusty on Saturday,
perhaps resulting in a few isolated small craft advisory conditions.
Light winds return to wrap up the weekend.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...MJG
SHORT TERM...MJG
LONG TERM...SJC
AVIATION...MJG
MARINE...MJG
Hazardous weather outlook, Aug 25, 4:04 PM EDT, 11 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
404 PM EDT Fri Aug 25 2023

MIZ016>018-020>036-041-042-086>088-095>099-262015-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
404 PM EDT Fri Aug 25 2023

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Tonight.

A few thunderstorms are possible late this afternoon and evening
across eastern upper and far northern lower Michigan. While severe
weather is not expected, an isolated strong storm may be capable
of producing large hail and briefly gusty winds - mainly across
eastern upper Michigan.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-262015-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
404 PM EDT Fri Aug 25 2023

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Tonight.

A few thunderstorms are possible late this afternoon and evening.
Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

Nearby

Small Craft Advisories in Michigan, 2023Every small craft advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.